Monday, September 19, 2011

Tapering Off

Today is the first day that I'm not taking an anti-seizure pill (although I have to take one tomorrow). YAY!

Let me explain. Originally, I was prescribed 1000mg of Divalproex a day. Last week, I only took 500mg per day and now, I'm down to a pill every other day for the final week. By next Monday I should be done. I'm FREE! Hopefully, not only prescription free, but also seizure free.

I want to thank my friend Nancy who is a pharmacist. I was adamant to get off of the medication, and my nurse at the UW, as soon as I told her I was not going to follow her standard of care, never again responded to my emails for a taper down schedule. So, Nancy helped me plan a tapering of the drugs and I really, really appreciate it.

I have been incredibly fortunate to have so many people helping me throughout this journey. At each turn, I get great support.

I'm still scared to have a seizure, but each time the fear creeps into my mind I take a nice deep breath, and exhale slowly. I will not live in fear. I will not take drugs that wreak havoc on my body and mind. I will not give up. I will not just do what the doctors tell me to do. I will make my own decisions. I will research my options. I will try to keep my care natural. If my health deteriorates, I will reevaluate.

4 comments:

  1. you are strong, you are courageous, you are smart, and you will do what you need to do. hurray!

    ReplyDelete
  2. There's a great deal of depth to the saying, "Looking out for number one!" You have to, we all have to or we can become one cow or bull in a herd of cattle tromping along the Oregon Trail.

    "Knowledge is power." Glad you're getting your power back.

    ReplyDelete
  3. Hey Jess! So glad to hear that you got this figured out...and sorry to hear the nurse was so unprofessional...how frustrating! I did want to put in a plug and/or ask again about Keppra...only because my daughter's been taking it for over a year and we haven't seen any side effects (except she gets a little sassy...which could be from her Momma' :). Is it possible that when you took it before, that there was another medication you were on that was causing side effects? Not that it's the same for everyone, but it may be worth looking in to. My understanding is that it is very different than the other seizure medications in that it doesn't cause the lethargy/sleepiness/grogginess. The only real side effect we were warned about was that it could cause behavioral issues in children that are not usually having such issues, but I know it's always different for adults, too. I just wanted to throw it out there in case you do have to reevaluate meds at some point. You are in my thoughts and prayers and I hope that you will remain seizure free forever! As Anonymous stated above, you are a strong, smart, courageous woman and I feel blessed to be your friend...even if I never get to see you often enough...I need to work on that :) Take care, Winnie

    ReplyDelete
  4. Jess, you are so very smart to at least try this route. As you said at the end, if your health deteriorates, you can always re-evaluate. So many people get sucked down into the abyss of medication before they really know it's absolutely necessary. I know it must be a little scary too, but I hope that the clarity you get from being off the drug will help your heart and mind to bring yourself back to a place of calm and vitality. All our love to you, Marlis.

    ReplyDelete

Related Posts Plugin for WordPress, Blogger...
Back to Top